...
Abstract Ref Number = APCP871
Poster Presentation
A CASE SERIES OF POSTERIOR REVERSIBLE ENCEPHALOPATHY SYNDROME AFTER LIVER TRANSPLANTATION IN PEDIATRIC RECIPIENTS
Cherry Rondonuwu,Rismala Dewi,Hanifah Oswari,Irawan Mangunatmadja,Damayanti Sekarsari,Sastiono Department of Child Health Faculty of Medicine Universitas Indonesia Cipto Mangunkusumo National General Hospital Jakarta Indonesia Faculty of Medicine Universitas Indonesia Cipto Mangunkusumo National General Hospitals Liver Transplant Team Department of Child Health, Faculty of Medicine, Universitas Indonesia, Cipto Mangunkusumo National General Hospital, Jakarta, Indonesia Department of Child Health, Faculty of Medicine, Universitas Indonesia, Cipto Mangunkusumo National General Hospital, Jakarta, Indonesia Faculty of Medicine Universitas Indonesia Cipto Mangunkusumo National General Hospitals Liver Transplant Team Department of Radiology, Faculty of Medicine, Universitas Indonesia, Cipto Mangunkusumo National General Hospital, Jakarta, Indonesia Faculty of Medicine Universitas Indonesia Cipto Mangunkusumo National General Hospitals Liver Transplant Team Department of Surgery, Faculty of Medicine, Universitas Indonesia, Cipto Mangunkusumo National General Hospital, Jakarta, Indonesia
Background : Posterior reversible encephalopathy syndrome (PRES) is a rare neuroclinical and radiological syndrome that may result from treatment immunosuppressive drug such as calcineurin inhibitor after liver transplantation. Patient typically present with altered mental status, seizures, headache, vomiting, and visual disturbances. PRES develops in the first 2 months in patients who had liver transplantation. Magnetic resonance imaging (MRI) is the most sensitive imaging test to detect this. The diagnosis has important therapeutic and prognostic implications because the reversibility of the clinical and radiologic abnormalities is contingent on the prompt control of blood pressure and/or discontinuing the offending drug. Case Presentation Summary : We report herein three children who received liver transplants, as treatment for biliary atresia. All children were given prednisolone and tacrolimus on postoperative day 2 as initiated immunosuppresive treatment. Arterial hypertension developed within the first week after the transplantation despite the administration of antihypertensive drugs. On postoperative day 23, the first patient presented altered consciousness. The second patient presented with abscent seizure on postoperative day 26, and the third patient presented with generalized tonic-clonic seizures on postoperative day 53. No electrolyte disturbance could be detected. In all cases, the image findings suggested the diagnosis of PRES. The MRI showed cortical and subcortical lesions varied in the frontotemporal, occipital, and parietal lobes. The children were treated by switching the immunosuppressive regimen to cyclosporin and controlling arterial blood pressure. The children fully recovered without any neurological sequels. Learning Points/Discussion : In conclusion, all liver-transplanted children who present with neurological symptoms, PRES should be considered in the differential diagnosis. As treatment, we recommend rigorous control of arterial blood pressure and switching immunosuppressive (calcineurin inhibitor) regimen. This strategy may help not only to avoid acute rejection but also to reduce the dosage of corticosteroids, which might interfere with proper control of hypertension.
Keywords: liver transplantation billiary atresia encephalopathy calcineurin inhibitor
Disclaimer: The Views and opinions expressed in the articles are of the authors and not of the journal.
Editor-In-Chief
Journal Office
Mid City Hospital, 3-A Shadman II
Jail Road, Lahore ,Pakistan
Associate Editor
Dr. Muhammad Faheem Afzal
Support & Help
e-Journal Administrator
Dr. Khalid Masud
Administrator